Jump to content
CrazyBoards.org

Recommended Posts

I've just been prescribed lithium carbonate.

Any primers you guys can offer me?

Will it make me fat? Cause my hair to fall off? Tremors? Weight gain?

How often should I get a blood test done?

What is the target dose? (I'm being put on 450mg for now)

I'm switching to lithium with abilify from lamictal, prozac and abilify. Any input would be greatly appreciated.

Link to comment
Share on other sites

Li seems to have a bad reputation, but in my experience it's entirely unfounded. Compared to all other drugs I've taken in any significant doses, it's been by far the nicest to me, and thus far the most efficacious.

NO side effects to speak of, apart from a VERY slight tremor in my hands, and this is infrequent in any case--really, the level of tremor I experience does not interfere at all with my life, and wouldn't for anyone unless they were doing something very finicky with their hands. I'm on 900mgs.

Link to comment
Share on other sites

Will it make me fat? Cause my hair to fall off? Tremors? Weight gain?

I've gained absolutely NO weight on lithium and I'm not aware of any hair loss.

The tremors have been a big problem on and off - particularly in the beginning and whenever there's been a dose change. I've also found that they pop up when I'm not drinking enough water (but I usually go through about 3.5 litres a day) It gets embarrassing when my hands are particularly shaky and I'm trying to hand over change in a shop.

My biggest and most frustrating problem has been the cognitive side effects. "Word loss" - ie not being able to find the right word for a sentence or replacing words with others that sound similar, but are wrong. My pdoc said that my brain would adapt to this, and it has to a certain extent, but not as much as I would like. I even do it while typing - eg "right" instead of "write" or "fete" instead of "fate". Also memory - mine was already bad, but it's been shot to hell since being on lithium. This is particularly problematic workwise. I get round it by writing everything down in a big notebook. I also have several smaller ones lying around the place, and I carry one in my handbag and so on. If I get something down in writing as soon as I hear it I find I protect myself from losing it forever.

The thirst is a pain and never goes away, but I've just gotten used to the fact that I WILL have to drink a lot of water and so I WILL need to pee all the time. It's a hassle during the night having to wake up to run to the bathroom, but I've pretty much accepted it now as par for the course.

The target dose will depend entirely on how your own body processes the lithium. My pdoc aims for a blood serum level of between 0.6 and 1.2, and I'm currently at 0.7 on 900mg. Another person might have a lower or higher level on the same dose. Initially you should have more regular tests until you stabilise, then I'd say once every 3 months or so. However, this will depend on your pdoc's particular practice. Mine initially wanted testing every 6 months, then changed that to the every 3 months.

I hope this is helpful - I know I haven't necessarily painted a rosy picture, but I reckon it's better to have a completely honest answer to these things (I'm not suggesting the previous poster was lying, however). Of course everyone's mileage varies, but these are the kind of effects I've heard from other people as well.

best wishes

Mia

Link to comment
Share on other sites

Will it make me fat? Cause my hair to fall off? Tremors? Weight gain?

It has been known to cause weight gain--but not always.

It has been known to thin hair--it did a job on me, for instance.

Tremors? Oh, yeah. Especially if you go toxic.

Why ask about weight gain twice? Oh yeah, you have a "thing" about that, don't you...

How often should I get a blood test done?

Initially about a week or so, then every dose change+ 1 week or every three months. OR if you have symptoms of toxicity. OR if it feels like it ain't doing shit, and you may need a dose increase.

Link to comment
Share on other sites

Thank you for all your responses. I'm getting bloodwork done in about a week. I am on only 450 mg. This is a starting dose for me. Is this normal? Should it be higher? I'm also on quinolium, an extended release form which is the only lithium carbonate available here in the Philippines.

Thank you mia, that was very informative. And I'm not looking for a rosy picture anyway. Thanks.

Link to comment
Share on other sites

I don't have experience with the extended release form (though I know others here have), but as far as a starting dose goes, I think it's better to start low and build up. I was put straight on to 800mg, so the nasty side effects kicked in immediately. I don't think you'll necessarily be protected from them by doing it this way, but letting your body habituate to a new med just feels safer to me.

Honestly, I fought against lithium for a long time before finally agreeing to start it. I don't like the side effects (who does?), but I do think it's done a hell of a lot as far as mood stabilisation goes. If it hadn't I'd be dropping it like a shot.

Link to comment
Share on other sites

Really? What specific side effects scared you?

My pdoc hasn't explained all the side effects to me.

Starting so low, I don't think anything has kicked in yet. I'm not feeling any side effects yet. I've been on it two days. Is it too soon to tell?

Link to comment
Share on other sites

The possibility of weight gain bothered me, as did hearing that my skin would break out and that I might have a problem with water retention. I was also worried about my creativity - I paint in my spare time. Well, zero weight gain, my skin is as clear as it always was, and edema was never an issue for me, but my creative spark did take a dive. As I said in my first post, it's the cognitive side effects that have really hit me hard. I can even deal with the perpetual thirst better than this - and the thirst can be a REAL problem - I feel hysterical if I don't have access to water ALL the time.

Yeah, I think it's too soon to tell where you're going to be at with the side effects. Just make sure you're drinking LOTS of water (must be water, not juice or soda or whatever) b/c lith is processed by your kidneys.

eta please remember what I said about everybody reacting to lithium differently - I've just given you my experience. It may not be yours - you may get away with no cognitive issues, for example.

Link to comment
Share on other sites

Actually, not just water, sports drinks are good--you'll need the electrolytes as too much water will clear them out of your sysem, and as lithium is a salt, it'll replace sodium and potassium so you'll need to add some more of those to your diet. This will also help some with tremors. I mean, we're not talking about dumping tons of salt on your dinner, but maybe some potato chips and bananas and Gatorade or Powerade every day is a good idea.

Link to comment
Share on other sites

I cant drink those as those contain sugar and i'm on a lowcarb diet. I will try some other electrolyte replacements. Maybe a hydrating solution would be better in my case.

Is there a way to avoid the tremors? Taking an antiparkinson drug, for instance?

Link to comment
Share on other sites

I really have no idea. My pdoc keeps track of the tremors but has never suggested doing anything about it. She occasionally prescribes valium or ativan. I think an anti-parkinson drug is a bit over the top!

Also, I'm worried that you're working yourself up into a state about possible side effects - you really have no idea which, if any, are going to hit you until you get there. Deal with it as it comes. Again, drink lots of water so you don't go toxic and add the salt suggestions from CNS. Just take care of yourself and monitor what's happening. You should be prepared now, but don't talk yourself into side effects which may not bother you! I wrote a long answer to your question just to let you know the kinds of things which have happened to me, and to some other people. Again, we're all different.

Link to comment
Share on other sites

The pdoc probably didn't list side effects so as not to get you into such a panic. We're all concerned about side effects when we start a med, but I really think you should give it a decent chance. You've been well informed now.

best wishes

Mia

Link to comment
Share on other sites

Is there a way to avoid the tremors? Taking an antiparkinson drug, for instance?

If tremor is bad enough to be a problem (IOW, bad enough that adding a drug seems like a reasonable response), a beta-blocker is the usual treatment of choice.

It's quite often a very mild tremor.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...